Newfoundland and Labrador Smokers’ Helpline

EVALI - E-cigarette/Vaping Product Use-Associated Lung Injury

While Health Canada suggests that vaping may help some smokers reduce their risks if they switch completely from regular cigarettes to e-cigarettes, they also point out that “Vaping does have risks and the potential long-term health effects of vaping remain unknown.”

Background
  • EVALI = E-cigarette or vaping product use-associated lung injury.
  • There was a sharp rise in symptoms or cases of EVALI in August 2019 in the United States of America. The number of cases peaked in September 2019 but have subsequently declined.
  • Evidence from the US outbreak suggests a strong association with Vitamin E acetate. Vitamin E acetate was found in product samples and in the lung fluid of patients with EVALI but not in the lung fluid of people without EVALI.
  • Vitamin E acetate does not usually cause harm when ingested as a vitamin supplement or when applied to the skin. Research has shown that, when inhaled, it may interfere with normal lung function.
Canadian Context
  • In Canada, as of April 7, 2020, 19 cases of vaping associated lung illness have been reported to the Public Health Agency. Symptom onset was between May 2019 – February 2020.  15 people required admission to hospital.  There were no reported deaths.
  • Four patients presented with respiratory symptoms only (shortness of breath, cough), while fifteen (15) presented with a combination of respiratory, gastrointestinal, and/or constitutional symptoms, such as fever or weight loss.
  • The cause of EVALI in Canada is still under investigation.
Health Canada Recommendations
  • If you do not vape, do not start.
  • Youth, persons who are pregnant and those who do not currently vape should not vape.
  • If you do vape, do not modify products or add substances to product that are not intended by manufacturer.
  • If you do vape, do not return to smoking cigarettes if you are vaping nicotine-containing products as a means of quitting cigarette smoking.
  • If you vape or have vaped in the past and have developed symptoms of a cough or shortness of breath, chest pain, or are generally feeling unwell, visit a health care provider. Be sure to mention any history of current or past vaping.
  • Report any adverse reactions or incidents related to vaping products to Health Canada.
  • Canadians concerned about the health risks related to vaping should consider refraining from using vaping products. Consult with your health care provider for advice on quitting.
  • Canadians should not use vaping products obtained illegally, including any vaping products that contain cannabis.
  • Do not give vaping products or tobacco products to youth.
  • Monitor youth for potential symptoms associated with vaping associated lung illness. Visit a health care provider if symptoms appear.
Sources:  https://www.canada.ca/en/public-health/services/diseases/vaping-pulmonary-illness.html https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html?utm_source=timminstoday.com&utm_campaign=timminstoday.com&utm_medium=referral

For help with quitting, connect with the quitline based in this province by calling the phone number on your cigarette pack.  Or sign up for an online program today: 

WEB APP

KickAsh.ca

TEXTS

Text 709-700-7002

EMAILS

shl@nf.lung.ca

ONLINE GROUP

smokershelp.net